AAV Immunosuppressants Can Increase Risk for COVID-19 Reinfection

Lindsey Shapiro PhD avatar

by Lindsey Shapiro PhD |

Share this article:

Share article via email
small RNA molecules | ANCA Vasculitis News | illustration showing a person's kidneys

A case of reinfection with COVID-19 has been reported in a patient who received immunosuppressive treatment for ANCA-associated vasculitis (AAV), which was linked to her first infection.

Before her second infection, the 70-year-old African woman was given prednisolone and cyclophosphamide to combat AAV-associated kidney damage that had occurred after her initial illness.

The findings support a hypothesis that COVID-19 infection can spur AAV onset, and raise the possibility that an immunosuppressive treatment may increase vulnerability to reinfection, according to the research team from Dakar, Senegal.

The case report, “Recurrence or reactivation of SARS-CoV-2 infection after immunosuppressive therapy in patients with ANCA-associated vasculitis and COVID-19,” was published in Clinical Nephrology – Case Studies.

AAV occurs as a result of anti-neutrophil cytoplasmic autoantibodies (ANCAs), which bind to and overly activate a type of immune cell called neutrophils. Neutrophils then target blood vessels, leading to inflammation and tissue damage.

Recommended Reading
rituximab | Anca Vasculitis News | illustration of researcher using microscope with blood vials nearby

3rd COVID-19 Vaccine Seen to ‘Strongly’ Raise Patients’ Immunity

It has been proposed that infections with viruses, including SARS-CoV-2, the virus that causes COVID-19, can sometimes trigger AAV onset.

COVID-19 is known for its respiratory symptoms, but can affect other organs, like the kidneys, which are also particularly susceptible to damage from AAV. Recently, several cases of AAV-linked kidney damage emerging after COVID-19 infection have been described.

In the case study, the woman came to the emergency room with a fever, cough, and nasal discharge, and tested positive for COVID-19. A CT scan of her lungs showed ground glass opacities, which indicate unhealthy lungs and are commonly observed in COVID-19.

She was treated with hydroxychloroquine (an immunosuppressant), azithromycin (an antibiotic), and dexamethasone (a steroid).

During treatment, the woman showed signs of kidney injury. Her blood creatinine levels — an indicator of kidney health — rose from a normal level of 12 mg/L when she arrived at the hospital to 24 mg/mL, and later to 36 mg/mL, indicating worsening kidney function.

Her urine also showed increased levels of protein, a condition called proteinuria, and blood (called hematuria). Both are signs of kidney damage.

Two weeks after her diagnosis, the patient tested negative for COVID-19 and showed a healthy CT scan, but her kidney failure continued to worsen.

Her doctors performed a kidney biopsy, which showed kidney damage, including glomerulonephritis, a condition in which the blood vessels that filter out waste from the kidney become inflamed and damaged. Glomerulonephritis can cause infiltration of inflammatory immune cells, lesions, and formation of scar tissue, which were all observed on her biopsy.

Based on her symptoms, the doctors tested for ANCAs. Her ANCA levels were at 80 IU, which is significantly elevated from a normal level of 20 IU.

Her ANCAs specifically targeted myeloperoxidase, a protein expressed in neutrophils. The specific protein that ANCAs target can indicate what type of AAV a patient has.

The patient was given methylprednisolone followed by prednisone, both steroid treatments. Cyclophosphamide, an immunosuppressant, was also given every three weeks.

One month after beginning treatment for AAV, the woman returned to the hospital, where she had respiratory distress and ground-glass opacities on a CT scan. A COVID-19 test returned positive, occurring six months after her first infection.

She was treated for the infection, but died of respiratory distress a week later.

Similar findings from other cases support the hypothesis that AAV after COVID-19 infection is not random, according to the researchers. They also noted that since her kidney failure worsened even after COVID-19 recovery, the virus may have triggered AAV onset, but was not its direct cause.

Recommended Reading
salsa health benefits | ANCA Vasculitis News | exercise | banner image for Allison Ross' column

Prednisone: A Friend or Foe?

“In our patient, renal failure continued to worsen despite recovery from COVID-19, which suggests that SARS-CoV-2 is not a direct cause of AAV but a triggering factor,” the researchers wrote.

According to the team, there are two possible explanations for her reinfection with the virus.

“First, we can think of a mutation of the virus, a reinfection by another strain of the SARS-CoV-2,” the researchers wrote. “Second, we can ask whether the virus persisted in the body after recovery from the disease. That is, the virus remained in the body in a latent state.”

If this were the case, the immunosuppressive AAV treatment may have compromised the woman’s immune system, allowing the virus to be reactivated, the researchers hypothesized.

An increasing number of studies have also suggested a link between AAV immunosuppressive treatments and increased risk of severe COVID-19 infection, reinfection, or reduced vaccine efficacy.

The researchers noted, however, that COVID-19 did not reappear in some other published cases, where immunosuppressants were also given.

Nonetheless, the team suggests that “the use of immunosuppressive therapy should be discussed because of the potential risk of reactivation of the viral infection.”